Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 18, NWS Las Vegas, NV

July 30, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2010, 1:20 PM MST for Mohave County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2010, 1:20 PM MST (20:20 UTC)
Expired
Jul 30, 2010, 3:15 PM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WGUS55 KVEF 302020
FFWVEF
AZC015-302215-
/O.NEW.KVEF.FF.W.0018.100730T2020Z-100730T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
120 PM MST FRI JUL 30 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 315 PM MST

* AT 111 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. A LINE OF 
  STRONG THUNDERSTORMS WITH HEAVY RAIN EXTENDED FROM YELLOW JOHN 
  MOUNTAIN DOWN TO NEAR NORTH OF DIAMOND CREEK CAMPGROUND AND IT WAS 
  MOVING VERY SLOWLY TO THE WEST. MANY WASHES AND ROADWAYS IN THE 
  WARNING AREA WILL LIKELY BE FLOODING ESPECIALLY WESTWARD AND SOUTH 
  TOWARD THE COLORADO RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

&&

LAT...LON 3577 11365 3621 11373 3625 11339 3581 11331

$$

JH
2 follow-up statements
402 
WGUS75 KVEF 302140
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM MST FRI JUL 30 2010

AZC015-302215-
/O.CON.KVEF.FF.W.0018.000000T0000Z-100730T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
240 PM MST FRI JUL 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS THE 
STORMS THAT PROMPTED THE WARNING HAVE BEGUN TO WEAKEN AND DRIFT 
SOUTH AT 10 MPH.  RAIN IS EXPECTED TO CONTINUE ACROSS THE AREA 
FROM YELLOW JOHN MOUNTAIN TO NORTH OF DIAMOND CREEK CAMPGROUND.  
MANY WASHES AND ROADWAYS IN THE WARNING AREA WILL LIKELY BE FLOODING 
ESPECIALLY WESTWARD AND SOUTH TOWARD THE COLORADO RIVER.  

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL MOHAVE COUNTY FROM YELLOW JOHN MOUNTAIN TO DIAMOND 
CREEK CAMPGROUND.

LAT...LON 3577 11365 3621 11373 3625 11339 3581 11331

$$

81
732 
WGUS75 KVEF 302213
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
313 PM MST FRI JUL 30 2010

AZC015-302222-
/O.EXP.KVEF.FF.W.0018.000000T0000Z-100730T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
313 PM MST FRI JUL 30 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR CENTRAL
MOHAVE COUNTY...

THE THUNDERSTORMS WHICH WERE PRODUCING HEAVY RAIN BETWEEN YELLOW 
JOHN MOUNTAIN AND DIAMOND CREEK RANCH HAVE DISSIPATED OR MOVED 
SOUTH. RUNOFF FROM THESE EARLIER STORMS HAS LIKELY SUBSIDED AS WELL. 
THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

LAT...LON 3577 11365 3621 11373 3625 11339 3581 11331

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:38 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 30, 9:38 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
938 AM PDT FRI JUL 30 2010

.SYNOPSIS...THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN CAN BE
EXPECTED OVER NORTHWEST ARIZONA AND JUST WEST OF THE COLORADO RIVER
VALLEY TODAY WHILE A STABLE AIR MASS HOLDS OVER THE REST OF THE
REGION. MONSOONAL MOISTURE MAY SPREAD A LITTLE FARTHER WEST OF THE
COLORADO RIVER VALLEY SATURDAY AND SUNDAY IN RESPONSE TO A LOW
PRESSURE SYSTEM MOVING SLOWLY FROM ARIZONA TOWARD SOUTHERN
CALIFORNIA.
&&

.UPDATE...12Z MODELS INDICATING A THREAT FOR SHOWERS AND
THUNDERSTORMS A LITTLE FARTHER WEST IN LINCOLN COUNTY TODAY THAN
PREVIOUS MODEL RUNS. UPDATED TO REFLECT THAT TREND. OTHERWISE THE
FORECAST LOOKS TO BE IN GOOD SHAPE FOR TODAY.
&&

.PREV DISCUSSION...
400 AM PDT FRI JUL 30 2010

.SHORT TERM...WATER VAPOR IMAGERY LOOPS SHOWED THE DIVIDING LINE
BETWEEN DEEP MOISTURE AND DRY STABLE AIR HUGGING THE WESTERN ARIZONA
BORDER THIS MORNING. THE LATEST MODEL GUIDANCE KEEPS THE MOISTURE
BOUNDARY CLOSE TO THAT SAME AREA THROUGH SUNDAY AND DETERMINING JUST
HOW THAT LINE WILL MOVE SLIGHTLY THE NEXT FEW DAYS IS THE TRICKY
PART OF THE FORECAST. IT SEEMS THE LATEST GFS SOLUTION HAS THE
BEST HANDLE ON THE SITUATION. THE LATEST SURFACE DEWPOINT ANALYSIS
REVEALS VALUES IN THE 60S FROM NEEDLES AND KINGMAN UP INTO THE THE
LAS VEGAS VALLEY. PRECIPITABLE WATER SENSORS RECORDED VALUES RANGING
FROM 1.6 AT ESSEX AND KINGMAN TO BETWEEN 1.4 AND 1.2 IN THE LAS
VEGAS VALLEY. IT SEEMS THAT THIS ADDITIONAL MOISTURE WOULD BE ENOUGH
TO FINALLY SUPPORT A BETTER CHANCE OF THUNDERSTORMS OVER SOUTHERN
NEVADA TODAY BUT THE GFS BUFR SOUNDING HAS A PRETTY GOOD DEPICTION
OF THIS MOISTURE INCREASE AND STILL INDICATES A STABLE PROFILE OVER
LAS VEGAS TODAY. A DRY LAYER IS DEPICTED JUST ABOVE THE SURFACE IN
THE 900-700 MB LAYER. THIS IS SUPPORTED BY DEWPOINTS IN THE MID 40S
IN THE SPRING MOUNTAINS AND 10-15 KNOTS OF WEST-NORTHWEST FLOW
APPARENT ON THE LAS VEGAS RADAR VERTICAL WIND PROFILE UP TO 10 KFT.
THOUGH IT MAY BE SPLITTING HAIRS A LITTLE...I KEPT THE MENTION OF
THUNDERSTORMS OUT OF THE LAS VEGAS VALLEY TODAY DUE TO THE DRIER
WESTERLY FLOW OVERHEAD. AREAS TO THE SOUTH AND EAST ARE
PROGRESSIVELY MORE MOIST AND UNSTABLE. AREAS TO THE WEST AND
NORTHWEST ARE MORE STABLE. MOHAVE COUNTY SHOULD AGAIN SEE
THE GREATEST THUNDERSTORMS COVERAGE WITH THE POTENTIAL FOR
LOCALIZED HEAVY RAIN SHOWERS AND POSSIBLE FLASH FLOODING WITH A FEW
STORMS. THERE IS NO CLEAR TRIGGER ASIDE FROM SURFACE HEATING SO NOT
GOING WITH A FLASH FLOOD WATCH THERE TODAY. THE EASTERLY WAVE MOVING
FROM NEW MEXICO TOWARD SOUTHEAST ARIZONA IS FORECAST TO STALL OVER
ARIZONA SATURDAY AND SUNDAY AS CLOSED ANTICYCLONIC FLOW DEVELOPS OFF
THE SOUTHERN CALIFORNIA COAST AND RESULTS IN MID LEVEL FLOW VEERING
FROM WEST TO NORTH OVER SOUTHERN NEVADA. THIS FLOW MAY BE WEAK AND
COULD CHANGE BUT THE LATEST NAM AND GFS INDICATED THE MOISTURE
BOUNDARY WILL HAVE DIFFICULTY MAKING MUCH WESTWARD PROGRESS THROUGH
SUNDAY. IT JUST MAKES A LITTLE ADVANCE...ENOUGH TO MENTION A SLIGHT
CHANCE OF THUNDERSTORMS INTO CENTRAL CLARK AND EASTERN SAN
BERNARDINO COUNTIES SATURDAY AND SUNDAY BUT THAT IS ABOUT IT.

.LONG TERM...MONDAY THROUGH FRIDAY...THE GENERAL TREND IN THE
EXTENDED FORECAST REMAINS THE SAME WITH FAIRLY DEEP MOISTURE OVER
THE SOUTHEAST AREAS OF THE CWA MONDAY AND TUESDAY. A WEAK
DISTURBANCE OVER NORTHERN MEXICO MAY STILL HAVE ENOUGH INFLUENCE ON
ARE AREA TO ENHANCE THUNDERSTORM COVERAGE...ESPECIALLY MOHAVE AND
SOUTHEAST SAN BERNARDINO COUNTIES. AN UPPER LEVEL TROUGH DIGGING
SOUTH THROUGH THE PACIFIC NORTHWEST LOOKS TO BRING ENOUGH OF A
SOUTHWEST FLOW TO PUSH THE MONSOONAL MOISTURE OUT OF THE AREA...OR
AT LEAST FURTHER EAST INTO MOHAVE COUNTY. THIS TREND LOOKS TO
CONTINUE WEDNESDAY THROUGH FRIDAY AS THE SOUTHWEST FLOW INCREASES
OVER THE AREA. WITH THE MOISTURE DECREASE THE TEMPERATURES ARE
FORECAST TO INCREASE. MODEL GUIDANCE HAS TEMPERATURES ABOUT 4-6
DEGREES ABOVE NORMAL BY THE END OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...SCT-BKN CLOUDS ABV 16K FEET EXPECTED
THROUGH 18Z THIS MORNING WITH SOUTH WINDS AROUND 8-12KTS. CLOUDS
WILL REDEVELOP ACROSS THE AREA AFTER 18Z WITH THUNDERSTORMS POSSIBLE
IN THE MOUNTAINS SURROUNDING LAS VEGAS. WILL NOT MENTION THUNDER IN
THE VEGAS TAF...BUT WILL ADD CB THIS AFTERNOON. THUNDERSTORMS
AFFECTING THE PEACH SPRINGS AND MORMON MESA APPROACH CORRIDORS LOOK
TO DEVELOP AFTER 18Z TODAY. GUSTY OUTFLOW WINDS MAY ALSO BE A
CONCERN TODAY...MAINLY BETWEEN 20Z-02Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL GENERALLY FOLLOW A DIURNAL PATTERN AND
REMAIN AROUND 10-15KTS. SCATTERED THUNDERSTORM ARE EXPECTED AGAIN
TODAY ACROSS MOHAVE AND LINCOLN COUNTIES...WHERE THE STRONGEST
STORMS ARE EXPECTED. SLIGHT CHANCE OF STORMS OVER FAR EASTERN SAN
BERNARDINO COUNTY AND CLARK COUNTY. OUTFLOW BOUNDARIES WILL MAKE FOR
ERRATIC AND GUSTY SURFACE WINDS...ESPECIALLY BETWEEN 20Z-02Z.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 30, 6:31 AM MST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
631 AM PDT FRI JUL 30 2010

AZZ001>003-036-CAZ524-526-527-NVZ015>022-310700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
631 AM PDT FRI JUL 30 2010 /631 AM MST FRI JUL 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN INCREASE IN MOISTURE WILL PROVIDE ADDITIONAL FUEL FOR THUNDERSTORMS
TO DEVELOP...ESPECIALLY DURING THE AFTERNOON AND EVENING. THE AIR
MASS IS MOST UNSTABLE OVER MOHAVE COUNTY ARIZONA AND THUNDERSTORMS
WILL BE MORE PRONE TO PRODUCE HEAVY RAIN AND THE POTENTIAL FOR
LOCALIZED FLASH FLOODING THERE. ALTHOUGH THUNDERSTORM COVERAGE
DECREASES FROM THE COLORADO RIVER VALLEY WESTWARD...SOME STORMS
COULD STILL PRODUCE HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOIST AND UNSTABLE AIR WILL REMAIN GENERALLY OVER THE SAME AREAS
THROUGH THE WEEKEND PROVIDING ISOLATED TO SCATTERED
THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN AND LOCALIZED
FLASH FLOODING...ESPECIALLY OVER NORTHWEST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>523-525-NVZ014-310700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
631 AM PDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:30 PM MSTFlash Flood WarningVEFMohave2 hr
Jul 30, 2:40 PM MSTFlash Flood WarningVEFMohave95 min
Jul 30, 3:44 PM MSTAreal Flood AdvisoryVEF3 hr
Jul 30, 4:12 PM MSTAreal Flood AdvisoryVEF107 min
Jul 30, 4:41 PM MSTAreal Flood AdvisoryVEF3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.